Jump to ContentJump to Main Navigation

Journal of Quantitative Analysis in Sports

An official journal of the American Statistical Association

Editor-in-Chief: Glickman, PhD, Mark

4 Issues per year

SCImago Journal Rank (SJR) 2014: 0.265
Source Normalized Impact per Paper (SNIP) 2014: 0.513
Impact per Publication (IPP) 2014: 0.452


The Sensitivity of College Football Rankings to Several Modeling Choices

Andrew T. Karl1

1Arizona State University

Citation Information: Journal of Quantitative Analysis in Sports. Volume 8, Issue 3, ISSN (Online) 1559-0410, DOI: 10.1515/1559-0410.1471, October 2012

Publication History

Published Online:


This paper proposes a multiple-membership generalized linear mixed model for ranking college football teams using only their win/loss records. The model results in an intractable, high-dimensional integral due to the random effects structure and nonlinear link function. We use recent data sets to explore the effect of the choice of integral approximation and other modeling assumptions on the rankings. Varying the modeling assumptions sometimes leads to changes in the team rankings that could affect bowl assignments.

Keywords: BCS; EM algorithm; fully exponential Laplace approximation; generalized linear mixed model; multiple membership

Comments (0)

Please log in or register to comment.